Missed does of Sustiva
May 4, 2008
I have been on meds now for about a year. I take them religiously never missing. I do travel a bit so at times I have had to adjust to time zones, but I have been very consistent, every night before bed, Sustiva and the accompanying triple-therapy.
One Saturday night I came home late and stupidly fell asleep watching TV. I forgot. I woke up at 9 am on Sunday and immediately realized what I had done and took the dose. Since then I have been consistent.
Coincidentally a few days later, I was scheduled for blood work. I was not too worried, as I thought the half-life of Sustiva was long enough. Well that Wednesday's blood results showed that my viral load which had always been undetectable came in at 406 cells! We are doing it again to check. But I am really worried. Do these spikes occasionally happen?
Response from Dr. DeJesus
First, I am happy to learn that you have been taking your medications so well. If your viral load was undetectable and you missed a single dose of Sustiva, you are going to be fine. As you well pointed out, Sustiva has a very long half-life, and a seldom dose missed after your viral load has been undetectable will probably has little consequences. We still recommended you not to take a chance and avoid missing any dosages.
Having a small amount of viral load detected on a routine test, after been completely undetectable occasionally happens even to the best patient. We call this a "virological blip". There are many reasons why virological blips happen; for example, if you have or you are recovering from a transient infection at the time you do the blood tests, or after receiving a vaccination, sometimes for no good reason, and in some patients even stress have been associated with virological blips. The good news is that in most patients the viral load returns to undetectable on subsequent tests. But if you continue to have low detectable viral loads, this could certainly be the beginning of virologic failure (medication stop working). But in your situation, I very much doubt this is the case. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.